Austin medics treat 52 patients for K2 in a single day
Some of the patients were found unconscious or experiencing seizures
By Katie Hall, Alejandro Martínez-Cabrera and Mark D. Wilson
AUSTIN — Dozens of people who used the synthetic drug commonly known as K2 or Spice required medical attention in downtown Austin on Wednesday and Thursday as part of what emergency crews described as one of the largest upticks in adverse reactions to the drug they’ve seen.
On Thursday, several ambulances staged at several points across the downtown area — including at the Austin Resource Center for the Homeless at Seventh and Red River streets — to respond as quickly as possible to the number of calls they were receiving, said officials with Austin-Travis County Emergency Medical Services.
Some of the patients were found unconscious or experiencing seizures, EMS Capt. Darren Noak said. Medics sent patients to different hospitals so no single facility would be overwhelmed, officials said.
Medics said their response to the multiple calls for adverse reactions closely resembled their standard procedures to a mass casualty event. As of press time Thursday, it was unclear how serious the condition of any of the patients treated was, and no fatal reactions to the drug had been reported, officials said.
“We’ve had spikes before and we’ve continued to see K2 cases, but not to the volume we’re experiencing right now,” Noak said.
Medics noticed a spike in K2 calls starting Wednesday. Between roughly 7 p.m. Wednesday and 7 p.m. Thursday, medics responded to 45 calls and treated 52 people who required medical help after ingesting K2, EMS officials said.
Several people near the ARCH building said Thursday they had seen a group sharing the same joint of K2 earlier in the day. The people in the group started collapsing one after the other soon after smoking the joint, according to the witnesses, who declined to provide their names. Later in the day, they said, a second group shared another joint and many of them also collapsed.
On Thursday, Austin police detained three people who authorities say might have been selling the K2 that triggered the adverse reactions. Police identified them as persons of interest based on surveillance camera footage from the Salvation Army building adjacent to the ARCH building, officials said.
Austin police Lt. Kurt Thomas said he expected charges to eventually be filed against at least two of them. They might only be charged with drug possession but could be charged with drug distribution, Thomas said. He didn’t expect anyone to be charged with manufacturing the drug.
Thomas said he and his team of officers at the Organized Crime Division were unsure whether the K2 that was causing the adverse reactions was coming from the same source.
Noak urged people not to use the dangerous drug no matter where it comes from.
“It’s very dangerous, and we encourage everyone to stay away from the use of any synthetic drug,” he said.
K2 is a synthetic cannabinoid that has been has sending many of Austin’s homeless people to the hospital in recent years. Symptoms range from hallucinations, seizures and violent behavior to low blood pressure combined with low heart rate, which can be a deadly combination.
Experts have said that a new form of the drug can appear on the street every four to six days.
Last year, a state law went into effect that made hundreds of chemical combinations of the drug illegal. Earlier this month, Austin police filed arrest warrants for 10 people accused of dealing K2.
Austin-Travis County medics have so far responded to 526 calls involving K2 this year, not counting the incidents Thursday. That is less than the number of calls received in just two months last year, when medics responded to 650 K2-related calls in June and July at a time when the number of cases in Austin was alarmingly high. In total, medics responded to 2,256 calls for medical attention in 2015 after someone ingested K2, EMS Cmdr. Mike Benavides said.
Copyright 2016 Austin American-Statesman, Texas